CLOSTRIDIUM DIFFICILE (CDI) Essay Example

  • Category:
    Nursing
  • Document type:
    Case Study
  • Level:
    Undergraduate
  • Page:
    2
  • Words:
    1496

7Running Head: CLOSTRIDIUM DIFFICILE (CDI)

Case Study: Clostridium difficile ribotype 027

1. Explain how the patient might have developed a urinary tract infection (UTI) and justify the initial administration of Ticarcillin Clavulanate.

Urinary tract infection (UTI) is an infection of urethra, bladder, and/ or kidneys. These are the main structures that make up the urinary tract. The patient must have acquired the UTI through bacteria infection (National Institute of Health, 2005). Usually, urine is sterile and free from viruses, bacteria and fungi. However it contains salts, fluids and waste products. An infection in this case occurred when tiny organisms called bacteria from the digestive tract stack to the urethra opening and began to spread. Most urinary track infections occur from one type of bacteria called Escherichia coli, which is found in the colon. In most cases, bacteria first spread through the urethra. Thus, the patient developed the UTI when bacteria multiplied in the urinary track (National Institute of Health, 2005). Administering the patient with Ticarcillin Clavulanate would help reduce the development and spread of bacteria infection in the urinary track. It was justifiable to administer the drug since the suspectable or otherwise proven cause of UTI is bacteria.

2. Discuss two of the most likely predisposing factors for this man’s Clostridium difficile infection.

There are various predisposing factors that could have contributed to the old man’s CDI. However, the most possible ones include exposure to antibiotics like broad-spectrum antibiotics as well as exposure to organism, normally through hospital admission (Surawicz et al, 2013). Severe underlying illness and availability of other concurrent disease increases the risk of the patient, more so if he received more antibiotics for the concurrent infections following a prolonged hospital stay. The rate of CDI has continued to increase, especially in old people with prolonged hospitalization or continued stay in health care facilities (Zilberberg, Shorr and Kollef, 2008). Transmission of the infection while in healthcare facilities could have occurred by getting in conduct with environmental contaminated surface, hand carriage by healthcare staff or infected patients. Clostridium difficile organisms in from of spores survive in healthcare facilities and surface for long, thus creating a possibility for cyclic infection (Surawicz et al, 2013).

3. Explain how the Clostridium difficile infection may have developed in the patient’s gut starting from two different sources of contamination.

Clostridium difficile (c. diff) is a bacteria infection that can be found in bowel (gut) of a patient. It often causes pain in the belly and diarrhea. It is likely that while the patient was on medication, the normal balance of healthy and harmful bacteria in his gut changed. This would facilitate the growth of c. diff, thus causing infection in the gut. The patient is prone to c. diff because of his old age. The patient could have developed the infection by having got in conduct with someone who is infected with c. diff. The bacteria can survive for a very long time on surfaces and if touched can cause infection, especially when someone eventually touch their mouth. Failure to carefully wash hands with soap and water after visiting washrooms could have exposed the patient in more danger of contracting the infection in the bacteria in the gut. Also, the infection could be passed from the body in the stool (University of Virginia Health System, 2009).

4. Why is Clostridium difficile difficult to eradicate from the hospital environment?

Clostridium difficile is a fastidious anaerobe as well as a vegetative cell that usually dies very first, normally within 24 hours, while outside the colon. This makes it appear as not being a more transmissible organism. However, it is difficult to eliminate the germ from the healthcare environment. C. diff is known to survive in the healthcare environment and on hospital surfaces for a long time. The organism endeavors to protect itself from undesirable environmental conditions by assuming spore form. The produced spores are highly resistant to some hospital cleaning products. These spores also allow the organism to endure passage through patients’ stomach and to resist the killing power of gastric acid upon ingestion. When ingested, c. diff grow, produce toxics and lead to disease outbreak (Guide, 2008). Thus, the spore and vegetative form of c. diff has to be considered during environmental cleaning and disinfection in hospitals.

5. Describe infection control measures that the hospital could introduce in a case such as this.

Various control and preventive measures could be used by the hospital to avoid the spread of c. diff infection. The 83 year old man should be placed in a private room with a bathroom that should be used by him alone. In case there is no private room, the infection control team should be used to assess the risks and work closely with the patient care team so as to find an appropriate patient placement options (Cohen et al, 2010). To prevent transmission of the infection from the patient to the health care professional and later to other patients, personal protective equipments (PPE) like gloves and gowns must be worn by all healthcare providers. The healthcare providers should limit transportation and movement of the patient outside the room to only medically necessary purposes. The patient’s care equipment, devices, instruments and environment should be cleaned and disinfected to kill spores. Contact precautions should also be continued for a period of two days after the patient stops to diarrhea (Guide, 2008).

6. Discuss the rationale for the combination of Vancomycin and Metronidazole in the treatment.

The main antibiotics treatments of Clostridium difficile-associated infections are Vancomycin and Metronidazole. Vancomycin was used due to severity of infections and it is proven to lead to better clinical outcomes, even though resistance of Metronidazole is not thought to be the reason for this (Hames et al, 2009). Metronidazole on the other hand is used for first-line treatment due to its lower cost as well as the potential of prevalent use of Vancomycin to enhance resistance in other organisms. Administration of these drugs in combination to the patient was done so that in case the enteral route became unavailable, then parenteral Metronidazole could be given. However, a study was conducted to examine the effect of combining the two antibiotics onc. diff. The findings showed no advantage in the combination. It also provided a reassurance that combining treatment does not make it less effective than when a single agent was administered (Hames et al, 2009).

7. “Nineteen days after surgery, the patient’s condition deteriorated further. His temperature was 39.20C, his leukocyte count was 31.2 x 10 9 /L …..” Explain this response in the patient.

The laboratory and physical investigations indicate that the patient’s health is deteriorating. At a temperature of 39.20C and leukocyte count of 31.2 * 109 /L, it is an indication of severe CDI. According to Bauer et al (2009) signs of severe colitis infection include, but not limited to body temperature of > 38.5C and leukocyte count > 15 * 109/L. This means that the life of the patient may be in danger. Outcome measures of CDI include mortality, complications and recurrences. The high leukocyte count in the patient represents a high chance of recurrence of the infection. In addition, the leukocyte count of 31.2 * 109 /L experienced by the patient shows exposure to high mortality, refractoriness to therapy and a complicated course. These unfavourable patient outcomes (severe colitis) could also have resulted due to his advanced age, a reduced antibody response, gastric acid suppressants and comorbidity (Bauer et al, 2009).

References

Bauer, M. P., Kuijper, E. J., & Van Dissel, J. T. (2009). European Society of Clinical Microbiology and Infectious Diseases (ESCMID): treatment guidance document for Clostridium difficile infection (CDI). Clinical Microbiology and Infection, 15(12), 1067-1079.

Cohen, S. H., Gerding, D. N., Johnson, S., Kelly, C. P., Loo, V. G., L Clifford McDonald, M. D., … & Wilcox, M. H. (2010). Clinical practice guidelines for Clostridium difficile infection in adults: 2010 update by the Society for Healthcare Epidemiology of America (SHEA) and the Infectious Diseases Society of America (IDSA). infection control and hospital epidemiology, 31(5), 431-455.

Guide, A. A. (2008). Guide to the Elimination of Clostridium difficile in Healthcare Settings.

Hames, A., Perry, J. D., & Gould, F. K. (2009). In vitro effect of metronidazole and vancomycin in combination on Clostridium difficile. Journal of antimicrobial chemotherapy, 63(5), 1076-1076.

National Institute of Health, (2005). Urinary Track Infection in Adults: National Kidney and Urologic Diseases Information Clearinghouse, NIH Publication No. 07–2097.

Surawicz, C. M., Brandt, L. J., Binion, D. G., Ananthakrishnan, A. N., Curry, S. R., Gilligan, P. H., … & Zuckerbraun, B. S. (2013). Guidelines for diagnosis, treatment, and prevention of Clostridium difficile infections. The American journal of gastroenterology, 108(4), 478-498.

University of Virginia Health System, (2009). Clostridium Difficile (c. diff):Infection prevention and control, Patient Information Sheet.

Zilberberg MD , Shorr AF , Kollef MH. (2008). Increase in adult Clostridium diffi cile –related hospitalizations and case-fatality rate, United States, 2000– 2005 . Emerg Infect Dis; 14 : 929 – 31 .